Health Library







Categories > Family Wellness > Other

OTC medicines
Borrowers who practice responsible payday loans wi
Cracking the code
The follow-through


Be acetaminophen aware
Be acetaminophen aware

Many OTC and prescription pain relievers contain the ingredient acetaminophen. And that can lead to problems.

Acetaminophen is found in popular medicines such as Tylenol and in various cold and flu medicines, so it’s easy for people to unintentionally take more than one medicine containing the ingredient. As a result, acetaminophen overdose is one of the most common poisonings worldwide.

Make sure to carefully read the labels of all medicines you’re taking to avoid taking too much acetaminophen (no more than 4,000 mg a day). Signs of an overdose include:

  • abdominal pain
  • appetite loss
  • coma
  • convulsions
  • diarrhea
  • nausea or vomiting
  • sweating
  • irritability

If you have any of these symptoms, seek medical help immediately.


Kid’s cold-medicine alert
Kid’s cold-medicine alert

Several major companies have recently pulled over-the-counter cold and cough medications for infants, including those from Tylenol, Dimetapp and Pediacare, from store shelves. In September, U.S. health officials advised removing “consult your physician” from cold- and cough-medicine labels for young children and adding a warning that children younger than age 2 shouldn’t be given these products. The U.S. Food and Drug Administration will consider revising these products’ labels to ensure safe use. To learn more, go to the American Academy of Pediatrics Web site at www.aap.org/new/kidcolds.htm.

You can get them without a prescription, but that doesn’t mean over-the-counter (OTC) medicines are completely harmless. While most of these medicines have low side-effect risks when mixed with prescription drugs or misused, they can cause health problems—some potentially life threatening.

Your best defense? Read medicine labels carefully and get to know what you’re taking.

Cracking the code

In recent years, medicine labels have been redesigned to make them easier to understand. Here are some terms you’ll see on labels and what they mean:

  • Active ingredient: the specific medicine in the product that relieves symptoms
  • Purpose: the type of medicine it is, such as antacid
  • Uses: the symptoms it’s designed to treat, also called “indications”
  • Warnings: the foods, medicines and activities to avoid when taking the drug
  • Directions: when, how, how often and how much to take
  • Other information: other things you need to know, like proper storage
  • Inactive ingredients: added chemicals that don’t treat symptoms, such as food coloring and preservatives that may trigger allergies

The follow-through

An easy-to-read label only takes you so far. You need to take an active role in safeguarding your own health. Follow these OTC medicine do’s and don’ts:

  • Do note the active ingredient. To avoid an overdose, make sure not to take different medicines that contain the same active ingredient.
  • Don’t take a strong multipurpose medicine for symptoms you don’t have. For example, if you have just a cough, a cough suppressant may be all that’s needed.
  • Don’t take an OTC medicine longer than directed or more than directed-except if your healthcare provider tells you to. Most OTC medicine is only meant to be taken for a short time.
  • Do ask your healthcare provider or pharmacist if you have questions about the medicine.